Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 26, NWS Topeka, KS

May 6, 2007Lyon County, Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at May 6, 2007, 12:51 PM CDT for Lyon County, Osage County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2007, 12:51 PM CDT (17:51 UTC)
Expired
May 6, 2007, 4:45 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 1:38 PM CDTFLOODBurlingame, KSNEARLY ALL STREETS HEADING BOTH INTO AND OUT OF BURLINGAME ARE WATER COVERED AND IMPASSIBLE. ROADS ARE BARRICADED TO PREVENT CITIZENS FROM DRIVING THROUGH THE FLOODED ROADWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 5.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2828 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
2.7
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 061752
FFWTOP
KSC111-139-062145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LYON COUNTY IN EAST CENTRAL KANSAS...
  OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 1245 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLOODING ALONG 
THE TURNPIKE NORTHEAST OF EMPORIA FROM A THUNDERSTORM OVER THE 
WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  EISENHOWER STATE PARK...
  POMONA STATE PARK...
  SCRANTON...
  READING...
  QUENEMO...
  POMONA LAKE...
  OVERBROOK...
  OSAGE CITY...
  OLIVET...
  MELVERN LAKE...
  MELVERN...
  LYNDON...
  CARBONDALE...
  BUSHONG...
  BURLINGAME...
  AMERICUS...
  ALLEN...
  ADMIRE...

STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE OVER THIS 
AREA THIS AFTERNOON.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 165.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 168.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3873 9635 3873 9594 3886 9592 3886 9550
      3844 9551 3844 9593 3817 9596 3817 9635

$$
1 follow-up statement
000 
WGUS73 KTOP 061852
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT SUN MAY 6 2007

KSC111-139-062145-
OSAGE-LYON-
147 PM CDT SUN MAY 6 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR LYON
AND OSAGE COUNTIES...

AT 143 PM CDT...RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL OVER 
THE WARNED AREA. SPOTTERS HAVE REPORTED ROADS MANY ROADS CLOSED DUE 
TO FLOODING IN THE BURLINGAME AREA. WIDESPREAD PONDING OF WATER ON 
ROADWAYS...CREEKS OUT OF CREEK BEDS...AND FLOODING IN DRAINAGE AREAS 
SHOULD BE EXPECTED AND AVOIDED. 

LOCATIONS IMPACTED INCLUDE...
POMONA STATE PARK...SCRANTON...QUENEMO...POMONA LAKE...OVERBROOK...
OSAGE CITY...LYNDON...CARBONDALE...BUSHONG...BURLINGAME...ALLEN AND
ADMIRE

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 165.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 168.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3873 9635 3873 9594 3886 9592 3886 9550
      3844 9551 3844 9593 3817 9596 3817 9635

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:50 AM CDT, 9 hours 1 minute earlier.

Area forecast discussion, May 6, 3:50 AM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 AM CDT SUN MAY 6 2007

.DISCUSSION...

SHORT TERM CONCERNS ARE EXTENT OF REMNANT SQUALL LINE PRECIPITATION
THIS MORNING THEN...AFTERNOON CONVECTION WHICH WILL BE SEVERE BUT
HARD TO TELL WHERE MORNING BOUNDARIES MAY AFFECT INITIATION.

LATEST WATER VAPOR IMAGERY AND PROFILERS SHOWING UPPER LOW ROTATING
AROUND COLORADO AND WYOMING WITH TROUGH SOUTH INTO NEW MEXICO.
SHORTWAVE ENERGY HINTED ROTATING OUT OF THROUGH THROUGH CENTRAL
KANSAS OVER DEEP SURFACE MOISTURE...KEEPING THUNDERSTORM ACTIVITY
GOING. SURFACE DEWPOINTS STILL IN THE MID TO UPPER 60S OVER THE
EASTERN HALF OF KANSAS.  THUNDERSTORMS HAVE BECOME MORE PULSE LIKE
IN NATURE SINCE AROUND 2 AM OVER THE SOUTHEAST PORTIONS OF CWA WHILE
ALONG THE SQUALL LINE...THE STRONGER WIND GUSTS HAVE
SUBSIDED...HEAVIER RAIN IN WAKE OF LINE...RADAR INDICATING GENERALLY
A BAND OF .75 TO 1.5 INCHES.

FOR NOW WILL GO WITH DIURNAL DIMINISHING OF THUNDERSTORMS.  THEN
MODELS SHOWING SHORTWAVE ENERGY ROTATING OUT LATE MORNING INTO THE
AFTERNOON.  ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE TO
FIRE UP AGAIN.  DRY LINE OVER WESTERN KANSAS WOULD BE FOCUS BUT OVER
CWA OUTFLOW BOUNDARIES WILL PLAY A MAJOR ROLE.  SHEAR VALUES OVER
THESE BOUNDARIES WOULD AGAIN GIVE POTENTIAL FOR STRONG
SUPERCELLS...LARGE HAIL/WINDS AND TORNADOES. SPC HAVING POSTED
MODERATE RISK FOR MUCH OF CWA...HIGHER PROBABILITIES OVER THE
WESTERN COUNTIES.  THUS WILL KEEP LIKELY POPS OVER THE NORTH AND
WESTERN PORTIONS OF CWA...LOWEST POPS OVER THE EAST CENTRAL...ALONG
AND SOUTHEAST OF INTERSTATE 35.   ON TOP OF THE SEVERE POTENTIAL
WILL BE FLASH FLOODING AND FLOODING...HAVE THUS POSTED A FLASH FLOOD
WATCH FOR TODAY UNTIL 12Z MONDAY FOR AREA GENERALLY ALONG AND
NORTHEAST OF INTERSTATE 35.  HIGHS TODAY HELD MAINLY TO THE MID TO
UPPER 70S.

FOR TONIGHT...SEVERE POTENTIAL EXITS AGAIN ESPECIALLY FOR EVENING
HOURS AND WITH UPPER DYNAMICS GRADUALLY MOVING EAST.  UPPER TROUGH
STILL THROUGH THE CENTRAL ROCKIES BY 00Z TUESDAY.  SURFACE TROUGH
RUNNING FROM EASTERN NEBRASKA INTO CENTRAL KANSAS BY 12Z MONDAY.
RICH LOW LEVEL MOISTURE...HIGH THETA E AXIS...GIVING POTENTIAL FOR
HEAVY RAIN AGAIN...GOING WITH CATEGORICAL PRECIP WORDING NORTH AND
WEST MONDAY NIGHT WITH 50 TO 60 POPS SOUTHEAST.  INCREASED RAIN
CHANCES SOME ON MONDAY WITH BOUNDARY AND UPPER LOW STILL PROVIDING
LIFT.  DAY SHIFT MAY HAVE TO UP THESE SOME LOOKING AT NEWER GUIDANCE.
HIGHS MONDAY HELD TO MAINLY THE 70S AGAIN WITH CLOUD COVER AND
PRECIPITATION CHANCES.

LITTLE CHANGE TO LATER PERIODS...WITH UPPER TROUGH STILL TO THE
WEST...BUT FILLING SOME...SOME PRECIPITATION CHANCES IN ORDER
MONDAY NIGHT INTO WEDNESDAY.  LATEST GFS RUN WOULD CLOSE UPPER LOW
OFF WEDNESDAY NIGHT INTO THURSDAY AND SLOWLY TREK THIS EAST INTO
FRIDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT TODAY
THROUGH 7 AM MONDAY MORNING FOR AREAS GENERALLY ALONG AND NORTH OF A
COUNCIL GROVE...TOPEKA...TO LAWRENCE LINE.

&&

PF
Hazardous weather outlook, May 6, 4:40 AM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 AM CDT SUN MAY 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-071100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF THE OUTLOOK AREA
THIS MORNING. THE PRIMARY THREAT THIS MORNING WILL BE HEAVY RAIN
THAT WILL PRODUCE FLASH FLOODING. A FEW OF THE STORMS COULD BE
SEVERE THIS MORNING WITH DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
ARE POSSIBLE. FLASH FLOODING IS POSSIBLE...ESPECIALLY IN NORTH
CENTRAL AND NORTHEAST KANSAS WHERE THE GROUND IS ALREADY SATURATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA MONDAY
THROUGH WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

STARK

In the hours before

Local storm report, May 6, 8:27 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      TOPEKA                  39.05N 95.68W
05/06/2007                   SHAWNEE            KS   TRAINED SPOTTER

            TOPEKA BLVD FLOODED BETWEEN 42ND AND 45TH. CARS STALLED.

&&
Local storm report, May 6, 9:20 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
920 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     FLOOD            OGDEN                   39.11N 96.71W
05/06/2007                   RILEY              KS   EMERGENCY MNGR

            K-114 NEAR OGDEN CONTINUES TO HAVE WATER FLOWING ACROSS
            ALL 4 LANES.

&&

EK
Local storm report, May 6, 9:52 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     FLASH FLOOD      BURLINGAME              38.75N 95.83W
05/06/2007                   OSAGE              KS   LAW ENFORCEMENT

            BRIDGE WAS REPORTED WASHED OUT ON A COUNTRY ROAD NEAR
            BURLINGAME.

&&

EK
Special weather statement, May 6, 10:59 AM CDT, 1 hour 52 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT SUN MAY 6 2007

KSZ034-061630-
OTTAWA-
1059 AM CDT SUN MAY 6 2007

THROUGH 1130 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 45 MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING HALF INCH SIZE HAIL AND WINDS AROUND 40 MPH.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
BENNINGTON...MINNEAPOLIS AND DELPHOS.
Special weather statement, May 6, 11:30 AM CDT, 1 hour 21 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1130 AM CDT SUN MAY 6 2007

KSZ008-020-021-034-035-061700-
CLAY-CLOUD-DICKINSON-OTTAWA-REPUBLIC-
1130 AM CDT SUN MAY 6 2007

THROUGH NOON CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF EASTERN CLOUD...WESTERN CLAY...EASTERN OTTAWA
AND NORTHWEST DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING DIME SIZE
HAIL...WINDS UP TO 40 MPH AND BRIEF HEAVY RAIN. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE
SOLOMON...AURORA...MILTONVALE...MANCHESTER...TALMAGE...LONGFORD...OAK
HILL...AGENDA...CLYDE...IDANA AND VINING.
Special weather statement, May 6, 11:59 AM CDT, 52 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT SUN MAY 6 2007

KSZ009-020-021-061745-
CLAY-CLOUD-WASHINGTON-
1159 AM CDT SUN MAY 6 2007

THROUGH 1245 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS SOUTHWEST INTO CENTRAL WASHINGTON COUNTY AND NORTHERN
CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING DIME SIZE HAIL...WINDS UP TO
40 MPH AND BRIEF VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE VINING...CLIFTON...MORGANVILLE...CLAY
CENTER...GREEN...PALMER...MORROWVILLE...LINN...WASHINGTON AND
GREENLEAF.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:56 PM CDTSevere Thunderstorm WarningTOPMorris34 min
May 5, 9:20 PM CDTSevere Thunderstorm WarningTOPCloud, Republic55 min
May 5, 9:29 PM CDTSevere Thunderstorm WarningTOPMorris31 min
May 5, 9:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley47 min
May 5, 10:14 PM CDTSevere Thunderstorm WarningTOPRepublic15 min
May 5, 10:26 PM CDTTornado WarningTOPPottawatomie, Riley, Wabaunsee37 min
May 5, 10:38 PM CDTSevere Thunderstorm WarningTOPNemaha27 min
May 5, 11:00 PM CDTTornado WarningTOPMarshall45 min
May 5, 11:02 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee37 min
May 5, 11:03 PM CDTTornado WarningTOPOttawa42 min
May 5, 11:30 PM CDTTornado WarningTOPOttawa45 min
May 5, 11:43 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa47 min
May 5, 11:59 PM CDTTornado WarningTOPCloud46 min
May 6, 12:15 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson30 min
May 6, 12:30 AM CDTTornado WarningTOPClay, Washington45 min
May 6, 12:35 AM CDTSevere Thunderstorm WarningTOPRiley40 min
May 6, 12:51 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Washington54 min
May 6, 1:09 AM CDTFlash Flood WarningTOPOttawa4 hr
May 6, 1:47 AM CDTFlash Flood WarningTOPClay, Marshall, Riley4 hr
May 6, 1:47 AM CDTFlash Flood WarningTOPClay, Dickinson, Marshall, Riley4 hr
May 6, 3:51 AM CDTFlash Flood WarningTOPBrown, Geary, Nemaha, Pottawatomie, Riley4 hr
May 6, 4:09 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more27 hr
May 6, 6:48 AM CDTFlash Flood WarningTOPJackson, Jefferson, Shawnee4 hr
May 6, 6:48 AM CDTFlash Flood WarningTOPJackson, Jefferson, Shawnee, Wabaunsee4 hr
May 6, 7:23 AM CDTFlash Flood WarningTOPDouglas, Osage4 hr
May 6, 6:19 PM CDTFlash Flood WarningTOPCloud, Ottawa4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.